Secondary Logo

Institutional members access full text with Ovid®

Share this article on:

Gastrointestinal Bleeding During Continuous-Flow Left Ventricular Assist Device Support

State of the Field

Kataria, Rachna, MD*; Jorde, Ulrich P., MD

doi: 10.1097/CRD.0000000000000212
Review Articles

Continuous-flow left ventricular assist devices (CF-LVADs) are increasingly used for the management of advanced heart failure refractory to optimal medical therapy. Despite the encouraging outcomes with CF-LVADs, gastrointestinal bleeding (GIB) continues to be a rather concerning complication resulting in increased rates of readmission and increased morbidity. The exact pathophysiology of CF-LVAD-associated GIB remains poorly understood, and this lack of knowledge limits our ability to control this morbid complication. What is clear, however, is that the majority of GIB episodes in LVAD patients are due to fragile GI arteriovenous malformations or angiodysplasias, in the setting of CF-LVAD-associated acquired von Willebrand syndrome. We will, herein, appraise the proposed interactions between different pathophysiological processes thought to be causing angiodysplasias and GIB in patients on CF-LVAD support.

From the *Department of Internal Medicine, Yale New Haven Health/Bridgeport Hospital, Bridgeport, CT 06610

Division of Cardiology, Montefiore Medical Center, Albert Einstein College of Medicine, Bronx, NY 10467.

Disclosure: The authors have no conflicts of interest to report.

Correspondence: Ulrich P. Jorde, MD, Division of Cardiology, Montefiore Medical Center, Albert Einstein College of Medicine, 3400 Bainbridge Avenue, Medical Arts Pavilion, 7th Floor, Bronx, NY 10467. E-mail: ujorde@montefiore.org.

Copyright © 2019 Wolters Kluwer Health, Inc. All rights reserved.